ADVERTISEMENT
ADVERTISEMENT

Q. I am a pacemaker-dependent individual. What are my chances of survival?

Answered by
Dr. Isaac Gana
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Aug 25, 2017

Hello doctor,

I will try to be brief. I am a 49 year old female who has been pacemaker dependent for several years. Due to cardiomyopathy EF of 30 %, BNP of 186, and a cardiac event resulting in high troponin. I eventually was switched to a biventricular pacemaker/defibrillator. I had an echo last week (three months post implant) and was happy to hear that my EF is now 50 %. However, I continue to get edema and dyspnea all the time, and my BNP is now up to 490. Can you help me understand what this means? 

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

I understand your concern.

Although your ejection fraction is now 50%, your BNP (brain natriuretic peptide) value is high which is the reason you are experiencing edema and dyspnea. Increased BNP causes a fluid and pressure increase in your heart, which in turn manifests as edema and dyspnea.

It simply means you are still having a heart failure.

It is very good that your pacemaker was switched to a biventricular one. In my practice, we use beta blockers and ACE (angiotensin-converting enzyme) inhibitors in combination more aggressively in similar situations.

I sincerely do wish you a quick recovery. Best regards.

For more information consult a cardiologist online --> https://icliniq.com./ask-a-doctor-online/cardiologist

Hello doctor,

Thank you so much for answering my question. What is the general prognosis for a heart failure with a high BNP, despite aggressive medication therapy?

#

Hello,

Welcome back to icliniq.com.

This will depend on different factors like if you have arrhythmias, the response to current treatment, etc.

Normally the higher the BNP, the higher the chance of sudden cardiac death but, a bi-ventricular pacemaker helps reduce that chance. So, the prognosis can be determined only by a combination of various factors.

Best regards.

For more information consult a cardiologist online --> https://icliniq.com./ask-a-doctor-online/cardiologist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Please suggest hypertension medicines which will not cause dyspnea.

.. worry about it, as there are multiple options available. The side effects are class effect and all drugs from this class will have these effects and will not suit you. You need to change to other class of medicine. I suggest tablet Amlodipine 5...   Read full

I was diagnosed with AFib . Should I be on beta blocker?

.. you must have undergone echo in order to find out the cause of atrial fibrillation. Now, regarding your doubt, as such the risk of stroke is not high in you so blood thinners are not absolutely necessary for you. Now, if AFib is of less than 48 ...   Read full

Is there any BP medicine without side effect?

.. Nebivolol is a beta blocker and is associated with dizziness and erectile dysfunction. I would suggest you shift from Nebistar 5 mg to Carvedilol 6.25 mg twice daily for two weeks and thereafter increasing the dosage to 12.5 mg twice daily optim...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.